Tornadoes · United States · Missouri · 2008
EF0 tornado, Pottersville, Missouri, January 8, 2008
This EF0 tornado ran 0.4 miles across Howell County on January 8, 2008, touching down at 4:20 AM CST and reaching 20 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- January 8, 2008
- Touchdown
- 4:20 AM CST (10:20 UTC)
- Lifted
- 4:21 AM CST (10:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Howell County
- Touchdown point
- 36.757, -91.993
- Lift-off point
- 36.759, -91.987
- Record number
- 0801080420-01
What the Weather Service recorded
An unusual mid winter tornado outbreak occurred over southwest and central Missouri. 31 tornadoes struck the region within a 15 hour time frame on 7 January into early morning 8 January. Two tornadoes intensified to EF-3 status while five tornadoes caused EF-2 damage. All other tornadoes during this outbreak were surveyed and given EF-0 and EF-1 status. Multiple training supercells spawned most of these tornadoes that occurred along the Interstate 44 corridor. Toward the end of this episode, a broken squall line spawned numerous EF-0 and EF-1 tornadoes across the southern Missouri Ozarks.
A National Weather Service storm survey revealed that a weak EF-0 tornado briefly touched down in a rural area in western Howell County. Two outbuildings were damaged and a mobile home sustained minor damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Jan 8, 3:59 AM CST, 21 minutes earlier.
Area forecast discussion, Jan 8, 3:59 AM CST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 AM CST TUE JAN 8 2008 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... LATEST OBJECTIVE ANALYSIS AND SHORT RANGE MODEL DATA INDICATE THAT THE SEVERE CONVECTIVE LINE WILL SLOWLY WEAKEN AS IT MARCHES ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. LATEST RUC ANALYSIS INDICATES THAT AROUND 500 J/KG OF MUCAPE REMAIN AHEAD OF THE LINE. ALTHOUGH THESE STORMS ARE SLIGHTLY ELEVATED...VERY STRONG LOW LEVEL WIND SHEAR WILL CONTINUE TO SUPPORT AN ISOLATED TORNADO THREAT. BIGGEST THREAT WITH THESE STORMS APPEARS TO BE STRONG STRAIGHT LINE WINDS...WITH MARGINALLY SEVERE HAIL. ANY LINE SEGMENTS THAT ORIENTATE NORTHWEST TO SOUTHEAST WOULD LIKELY HAVE THE GREATEST WIND THREAT...GREATER THAN 70 MPH...GIVEN WIND SHEAR PROFILES IN THE LOWEST LEVELS. GUSTY WINDS UP TO 30 KNOTS WILL ALSO BE POSSIBLE IN THE TRAILING STRATIFORM REGION EAST OF HIGHWAY 71. NON THUNDERSTORM WIND GUSTS WILL ALSO BE AIDED BY STRONG PRESSURE RISE/FALL COUPLETS ACROSS THE ENTIRE FORECAST AREA UNTIL AFTER SUNRISE. SCHAUMANN && .DISCUSSION... MAJOR SEVERE WEATHER OUTBREAK CONTINUES ACROSS THE FORECAST AREA. NUMEROUS LONG TRACK SUPERCELL THUNDERSTORMS DEVELOPED MONDAY EVENING AND EARLY TUESDAY MORNING AS A STRONG UPPER LEVEL STORM SYSTEM KICKED INTO THE PLAINS. THUNDERSTORMS PRODUCED SEVERAL DAMAGING TORNADOES CAUSING FATALITIES AND INJURIES...LARGE HAIL... FLASH FLOODING AND DAMAGING WINDS ACROSS THE FORECAST AREA. THE SPRINGFIELD NATIONAL WEATHER SERVICE FORECAST OFFICE WILL BE SENDING OUT SEVERAL DAMAGE ASSESSMENT TEAMS THIS MORNING. EMERGENCY MANAGERS AND LOCAL OFFICIALS ARE ENCOURAGED TO CALL OUR OFFICE WITH DAMAGE REPORTS. WATER VAPOR IMAGERY SHOWS THE CENTER OF THE UPPER LEVEL STORM SYSTEM LOCATED NEAR THE TEXAS PANHANDLE. SURFACE COLD FRONT EXTENDS FROM NEAR APPLETON CITY TO NEAR ANDERSON. SURFACE COLD FRONT WILL TRACK WEST TO EAST ACROSS THE FORECAST AREA AS THE UPPER LEVEL STORM SYSTEM SWINGS THROUGH THE REGION. ISOLATED TORNADOES WILL CONTINUE TO BE POSSIBLE AHEAD OF THE SURFACE COLD FRONT AS HELICITY VALUES RANGE FROM 300 TO 450 M2/S2. THUNDERSTORMS DIRECTLY ALONG THE FRONT...WILL PRODUCE PRIMARILY DAMAGING STRAIGHT LINE WINDS. FLASH FLOODING WILL CONTINUE AND LIKELY WORSEN AS THUNDERSTORMS TRAIN. 03Z KSGF SOUNDING DEPICTED PRECIPITABLE WATER VALUES OF NEAR 1.25 INCHES...OVER 250 PERCENT ABOVE NORMAL FOR THIS TIME OF THE YEAR. RADAR STORM TOTAL PRECIPITATION ESTIMATES...LIKELY A LITTLE HIGH DUE TO HAIL CONTAMINATION...SHOWS A SWATH OF 5 TO 8 INCHES FROM NEAR ANDERSON NORTHEAST TO NEAR LYNCHBURG. WITH THE PASSAGE OF THE FRONT...THE THREAT FOR SEVERE THUNDERSTORMS WILL END TO THE WEST OF THE FRONT. HOWEVER...ADDITIONAL RAIN SHOWERS ARE LIKELY BEHIND THE FRONT FURTHER AIDING IN FLOODING. SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT AND WINDS WILL DECREASE AS THE PRESSURE GRADIENT WEAKENS. DAY SHIFT WILL NEED TO TAKE A LOOK AT THE POTENTIAL FOR DENSE FOG WITH LIGHT WINDS AND THE SATURATED GROUND. ANOTHER STORM SYSTEM WILL TRACK THROUGH THE MIDWEST ON THURSDAY...BRINGING A FRONTAL PASSAGE THROUGH THE FORECAST AREA. THIS FRONTAL PASSAGE SHOULD BE DRY WITH LIMITED MOISTURE AVAILABLE TO WORK WITH AND THE STRONGER DYNAMICS REMAINING NORTH OF THE FORECAST AREA. COLDER AIR WILL SETTLE INTO THE AREA BEHIND THE FRONT. WITH A BROAD UPPER LEVEL TROUGH OVER THE REGION...TEMPERATURES FOR THE REST OF THE FORECAST PERIOD WILL BE CLOSER TO NORMAL WITH NO SIGNIFICANT PRECIPITATION EXPECTED AT THIS TIME. ANGLE && .AVIATION... FOR THE 06Z TAF PACKAGE...MVFR WITH OCCASIONAL IFR CONDITIONS WILL BE POSSIBLE DUE TO TSRA AND SHRA. CONVECTION CONTINUES TO DEVELOP AND TRACK TO THE NORTHEAST OVER KSGF WITH KJLN ON THE NORTHERN EDGE OF THE TRAINING CONVECTION. TSRA IS EXPECTED TO TRANSITION TO SHRA AS ATMOSPHERE STABILIZES AFTER 10Z. MVFR AND IFR CEILINGS WILL BE POSSIBLE AFTER 10Z WITH CEILINGS IMPROVING TUESDAY AFTERNOON. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jan 8, 3:39 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 339 AM CST TUE JAN 8 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090945- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 339 AM CST TUE JAN 8 2008 ...DAMAGING WINDS WITH ISOLATED TORNADOES LIKELY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 80 MPH ARE LIKELY WITH ISOLATED TORNADOES AND LARGE HAIL ALONG AND TO THE EAST OF A COLD FRONT THAT EXTENDS FROM NEAR LEBANON TO RUETER. THIS FRONT WILL RAPIDLY MOVE EASTWARD THROUGHOUT THE MORNING WITH THE THREAT OF DAMAGING STRAIGHT LINE WINDS...LARGE HAIL AND ISOLATED TORNADOES SHIFTING EASTWARD WITH THE FRONT. FLASH FLOODING WILL CONTINUE TO BE A THREAT WITH ADDITIONAL RAINFALL ON ALREADY SATURATED SOILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO SIGNIFICANT SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED EAST OF A LEBANON TO RUETER LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
In the hours before
Local storm report, Jan 8, 3:51 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 AM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM FLASH FLOOD HARTVILLE 37.25N 92.51W
01/08/2008 WRIGHT MO AMATEUR RADIO
ROADS FLOODED THROUGHOUT HARTVILLE.
&&
BARJENBRUCHLocal storm report, Jan 8, 3:53 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 AM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM TSTM WND DMG 2 E BILLINGS 37.07N 93.52W
01/08/2008 CHRISTIAN MO PUBLIC
CANOE THROWN INTO TREES. NUMEROUS TREES DOWN. SWINGSET
MOVED ACROSS THE YARD.
&&
BARJENBRUCHLocal storm report, Jan 8, 3:54 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 AM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM FLASH FLOOD 4 E BILLINGS 37.07N 93.48W
01/08/2008 CHRISTIAN MO PUBLIC
LOW WATER CROSSING FLOODED.
&&
BARJENBRUCHLocal storm report, Jan 8, 4:14 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 AM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM BLIZZARD 2 N SLEEPER 37.79N 92.59W
01/08/2008 LACLEDE MO EMERGENCY MNGR
LOW WATER BRIDGE FLOODED AND IMPASSABLE.
&&
HATCHLocal storm report, Jan 8, 4:15 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 AM TSTM WND DMG BRANSON 36.64N 93.22W
01/08/2008 TANEY MO AMATEUR RADIO
ROOF DAMAGE TO THE THOUSAND HILLS CONDOMINIUM COMPLEX.
WINDSPREAD TREES AND POWER LINES DOWNED IN THE BRANSON
AREA.
&&
GAGANLocal storm report, Jan 8, 4:16 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 AM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 AM TSTM WND DMG HOLLISTER 36.62N 93.22W
01/08/2008 TANEY MO EMERGENCY MNGR
FOUR MOBILE HOMES DESTROYED FROM FALLING TREES.
&&
GAGANThe surface observations
West Plains (UNO), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 136 km away, was scanning. The volume nearest the touchdown began at 10:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of January 8, 2008
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 8 | 2:22 AM CST | EF1 | Barry, MO | 4.8 | 100 | $300,000 | ||
| January 8 | 2:31 AM CST | EF1 | Barry, MO | 12.1 | 200 | $2.0 million | ||
| January 8 | 2:37 AM CST | EF1 | Greene, MO | 1.1 | 50 | $50,000 | ||
| January 8 | 2:50 AM CST | EF1 | Christian, MO | 5.0 | 100 | $250,000 | ||
| January 8 | 3:01 AM CST | EF0 | Taney, MO | 2.9 | 20 | $75,000 | ||
| January 8 | 3:16 AM CST | EF0 | Webster, MO | 7.2 | 50 | $15,000 | ||
| January 8 | 3:17 AM CST | EF0 | Douglas, MO | 9.7 | 50 | $75,000 | ||
| January 8 | 3:18 AM CST | EF0 | Webster, MO | 4.7 | 150 | $750,000 | ||
| January 8 | 3:43 AM CST | EF1 | Douglas, MO | 2.2 | 75 | $125,000 | ||
| January 8 | 3:45 AM CST | EF1 | Wright, MO | 11.9 | 150 | $200,000 | ||
| January 8 | 4:27 AM CST | EF1 | Shannon, MO | 2.3 | 200 | |||
| January 8 | 4:38 AM CST | EF1 | Shannon, MO | 9.8 | 200 | $75,000 | ||
| January 8 | 4:59 AM CST | EF0 | Oregon, MO | 1.1 | 50 | $1,000 | ||
| January 8 | 8:26 AM CST | EF2 | Pope, AR | 20.5 | 440 | 1 | 2 | $5.3 million |
| January 8 | 12:40 PM CST | EF1 | Stoddard, MO | 4.8 | 120 | $250,000 | ||
| January 8 | 1:26 PM CST | EF0 | Cross, AR | 10.6 | 150 | $25,000 | ||
| January 8 | 1:52 PM CST | EF1 | Poinsett, AR | 0.1 | 25 | $50,000 | ||
| January 8 | 2:20 PM CST | EF1 | Mississippi, AR | 3.5 | 75 | $100,000 | ||
| January 8 | 2:58 PM CST | EF1 | Dyer, TN | 7.8 | 25 | $270,000 | ||
| January 8 | 3:30 PM CST | EF0 | Jefferson, MS | 4.9 | 50 | |||
| January 8 | 5:37 PM CST | EF1 | Simpson, MS | 19.4 | 125 | $400,000 | ||
| January 8 | 6:11 PM CST | EF0 | Rankin, MS | 0.4 | 50 | $12,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.